advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From South Korea:

I have recently been told that I have diabetes, I am taking an oral hypoglycemic agent, and I have had diarrhea for about a week. When it seems to stop or slow down, my stomach gets very upset, and I start to vomit until the diarrhea starts again. I've been to a physician, but he wasn't real sure how to handle this. Could this be caused by my medicine?

Answer:

It depends on what medication you're talking about. Metformin (Glucophage) does do so, frequently, and it's dose-dependent (if you had started on a large dose initially, a week ago, this would fit. Others are much less likely.

However, repeated vomiting for any patient (especially with diabetes!) is an urgent situation as dehydration and DKA [diabetic ketoacidosis] or HHNS (hyperglycemic hyperosmolar non-ketotic syndrome) may occur, or the cause of the diarrhea and vomiting might be a potentially life-threatening illness separate from diabetes. So if the symptoms have been continuing over a week or more, it's time to get further evaluation.

WWQ

DTQ-20010617074922
Original posting 10 Aug 2001
Posted to Pills for Diabetes

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.